Skip to main content Accessibility help
×
Home
  • Print publication year: 2016
  • Online publication date: December 2015

References

[1] Alspach, B. 1989. Lifting Hamilton cycles of quotient graphs. Discrete Math., 78, 25–36.
[2] Arvind, V. 2013. The parameterized complexity of fixpoint free elements and bases in permutation groups. Pages 4–15 of: Gutin, G., and Szeider, S. (eds), Parameterized and Exact Computation. Lecture Notes in Computer Science, vol. 8246. Springer, Switzerland.
[3] Aschbacher, M. 1984. On the maximal subgroups of the finite classical groups. Invent. Math., 76, 469–514.
[4] Aschbacher, M. 2000. Finite Group Theory (Second edition). Cambridge Studies in Advanced Mathematics, vol. 10. Cambridge University Press, Cambridge.
[5] Aschbacher, M., and Seitz, G. M. 1976. Involutions in Chevalley groups over fields of even order. Nagoya Math. J., 63, 1–91.
[6] Bamberg, J., Giudici, M., Liebeck, M.W., Praeger, C. E., and Saxl, J. 2013. The classification of almost simple 3/2 -transitive groups. Trans. Am. Math. Soc., 365, 4257–4311.
[7] Bang, A. S. 1886. Taltheoretiske undersølgelser. Tidskrifft Math., 5, 70–80, 130–137.
[8] Bereczky, Á. 1995. Fixed-point-free p-elements in transitive permutation groups. Bull. London Math. Soc., 27, 447–452.
[9] Bienert, R., and Klopsch, B. 2010. Automorphism groups of cyclic codes. J. Algebraic Combin., 31, 33–52.
[10] Biggs, N. 1973. Three remarkable graphs. Can. J. Math., 25, 397–411.
[11] Bosma, W., Cannon, J., and Playoust, C. 1997. The Magma algebra system I: The user language. J. Symbolic Comput., 24, 235–265.
[12] Boston, N., Dabrowski, W., Foguel, T., Gies, P. J., Jackson, D. A., Leavitt, J., and Ose, D. T. 1993. The proportion of fixed-point-free elements of a transitive permutation group. Commun. Algebra, 21, 3259–3275.
[13] Bray, J. N., Holt, D. F., and Roney-Dougal, C.M. 2013. TheMaximal Subgroups of the Low-Dimensional Finite Classical Groups. London Mathematical Society Lecture Note Series, vol. 407. Cambridge University Press, Cambridge.
[14] Breuer, T., Guralnick, R. M., and Kantor, W. M. 2008. Probabilistic generation of finite simple groups, II. J. Algebra, 320, 443–494.
[15] Britnell, J. R., and Maróti, A. 2013. Normal coverings of linear groups. Algebra Number Theory, 7, 2085–2102.
[16] Bubboloni, D., Praeger, C. E., and Spiga, P. 2013. Normal coverings and pairwise generation of finite alternating and symmetric groups. J. Algebra, 390, 199–215.
[17] Burness, T. C. 2007a. Fixed point ratios in actions of finite classical groups, I. J. Algebra, 309, 69–79.
[18] Burness, T. C. 2007b. Fixed point ratios in actions of finite classical groups, II. J. Algebra, 309, 80–138.
[19] Burness, T. C. 2007c. Fixed point ratios in actions of finite classical groups, III. J. Algebra, 314, 693–748.
[20] Burness, T. C. 2007d. Fixed point ratios in actions of finite classical groups, IV. J. Algebra, 314, 749–788.
[21] Burness, T. C. 2007e. On base sizes for actions of finite classical groups. J. London Math. Soc., 75, 545–562.
[22] Burness, T. C., and Giudici, M. On 2'-elusive biquasiprimitive permutation groups. In preparation.
[23] Burness, T. C., Giudici, M., and Wilson, R. A. 2011b. Prime order derangements in primitive permutation groups. J. Algebra, 341, 158–178.
[24] Burness, T. C., and Guest, S. 2013. On the uniform spread of almost simple linear groups. Nagoya Math. J., 209, 35–109.
[25] Burness, T. C., Guralnick, R.M., and Saxl, J. 2011a. On base sizes for symmetric groups. Bull. London Math. Soc., 43, 386–391.
[26] Burness, T. C., Guralnick, R. M., and Saxl, J. 2014. Base sizes for S-actions of finite classical groups. Isr. J. Math., 199, 711–756.
[27] Burness, T. C., Liebeck, M. W., and Shalev, A. 2009. Base sizes for simple groups and a conjecture of Cameron. Proc. London Math. Soc., 98, 116–162.
[28] Burness, T. C., O'Brien, E. A., and Wilson, R. A. 2010. Base sizes for sporadic simple groups. Isr. J. Math., 177, 307–333.
[29] Burness, T. C., Praeger, C. E., and Seress, Á. 2012a. Extremely primitive classical groups. J. Pure Appl. Algebra, 216, 1580–1610.
[30] Burness, T. C., Praeger, C. E., and Seress, Á. 2012b. Extremely primitive sporadic and alternating groups. Bull. London Math. Soc., 44, 1147–1154.
[31] Burness, T. C., and Tong-Viet, H. P. 2015. Derangements in primitive permutation groups, with an application to character theory. Q. J. Math., 66, 63–96.
[32] Burness, T. C., and Tong-Viet, H. P. Primitive permutation groups and derangements of prime power order. Manuscripta Math. In press.
[33] Burnside, W. 1911. Theory of Groups of Finite Order (Second edition). Cambridge University Press, Cambridge.
[34] Cameron, P. J. (ed.). 1997. Research problems from the Fifteenth British Combinatorial Conference (Stirling, 1995). Discrete Math., 167/168, 605–615.
[35] Cameron, P. J. 1999. Permutation Groups. London Mathematical Society Student Texts, vol. 45. Cambridge University Press, Cambridge.
[36] Cameron, P. J. 2000. Notes on Classical Groups. Unpublished lecture notes, available at www.maths.qmul.ac.uk/~pjc/class_gps/cg.pdf.
[37] Cameron, P. J., and Cohen, A. M. 1992. On the number of fixed point free elements in a permutation group. Discrete Math., 106/107, 135–138.
[38] Cameron, P. J., Frankl, P., and Kantor, W. M. 1989. Intersecting families of finite sets and fixed-point-free 2-elements. Eur. J. Combin., 10, 149–160.
[39] Cameron, P. J., Giudici, M., Jones, G. A., Kantor, W. M., Klin, M. H., Marušič, D., and Nowitz, L. A. 2002. Transitive permutation groups without semiregular subgroups. J. London Math. Soc., 66, 325–333.
[40] Carter, R. W. 1989. Simple Groups of Lie Type. Wiley Classics Library. John Wiley & Sons, New York.
[41] Conway, J. H., Curtis, R. T., Norton, S. P., Parker, R. A., and Wilson, R. A. 1985. Atlas of Finite Groups. Oxford University Press, Eynsham.
[42] Crestani, E., and Lucchini, A. 2012. Normal coverings of solvable groups. Arch. Math. (Basel), 98, 13–18.
[43] Crestani, E., and Spiga, P. 2010. Fixed-point-free elements in p-groups. Isr. J. Math., 180, 413–424.
[44] Diaconis, P., Fulman, J., and Guralnick, R. 2008. On fixed points of permutations. J. Algebraic Combin., 28, 189–218.
[45] Dickson, L. E. 1901. Linear Groups, with an Exposition of the Galois Field Theory. B. G. Teubner, Leipzig.
[46] Dieudonné, J. 1951. On the automorphisms of the classical groups. Mem. Am. Math. Soc., 2.
[47] Dieudonné, J. 1955. La Géométrie des Groupes Classiques. Springer, Berlin.
[48] Dixon, J. D., and Mortimer, B. 1996. Permutation Groups. Graduate Texts in Mathematics, vol. 163. Springer, New York.
[49] Dobson, E., Malnič, A., Marušič, D., and Nowitz, L. A. 2007a. Minimal normal subgroups of transitive permutation groups of square-free degree. Discrete Math., 307, 373–385.
[50] Dobson, E., Malnič, A., Marušič, D., and Nowitz, L. A. 2007b. Semiregular automorphisms of vertex-transitive graphs of certain valencies. J. Combin. Theory Ser. B, 97, 371–380.
[51] Dobson, E., and Marušič, D. 2011. On semiregular elements of solvable groups. Commun. Algebra, 39, 1413–1426.
[52] Fein, B., Kantor, W. M., and Schacher, M. 1981. Relative Brauer groups, II. J. Reine Angew. Math., 328, 39–57.
[53] Feit, W. 1980. Some consequences of the classification of finite simple groups. Pages 175–181 of: The Santa Cruz Conference on Finite Groups, 1979. Proceeding of Symposia in Pure Mathematics, vol. 37. American Mathematical Society, Providence, RI.
[54] Frucht, R. 1970. How to describe a graph. Ann. N. Y. Acad. Sci., 175, 159–167.
[55] Fulman, J., and Guralnick, R. M. 2003. Derangements in simple and primitive groups. Pages 99–121 of: Groups, Combinatorics & Geometry (Durham, 2001). World Scientific, River Edge, NJ.
[56] Fulman, J., and Guralnick, R. M. 2012. Bounds on the number and sizes of conjugacy classes in finite Chevalley groups with applications to derangements. Trans. Am. Math. Soc., 364, 3023–3070.
[57] Fulman, J., and Guralnick, R. M. Derangements in finite classical groups for actions related to extension field and imprimitive subgroups and the solution of the Boston-Shalev conjecture. Submitted (arxiv:1508.00039).
[58] Fulman, J., and Guralnick, R. M.Derangements in subspace actions of finite classical groups. Trans. Am. Math. Soc., to appear.
[59] Galois, E. 1846. Oeuvres mathématiques: Lettre de Galois à M. Auguste Chevalier (29 Mai 1832). J. Math. Pures Appl. (Liouville), 11, 408–415.
[60] Gill, N. 2007. Polar spaces and embeddings of classical groups. N. Z. J. Math., 36, 175–184.
[61] Giudici, M. 2003. Quasiprimitive groups with no fixed point free elements of prime order. J. London Math. Soc., 67, 73–84.
[62] Giudici, M. 2007. New constructions of groups without semiregular subgroups. Commun. Algebra, 35, 2719–2730.
[63] Giudici, M., and Kelly, S. 2009. Characterizing a family of elusive permutation groups. J. Group Theory, 12, 95–105.
[64] Giudici, M., Morgan, L., Potočnik, P., and Verret, G. 2015. Elusive groups of automorphisms of digraphs of small valency. Eur. J. Combin., 46, 1–9.
[65] Giudici, M., and Xu, J. 2007. All vertex-transitive locally-quasiprimitive graphs have a semiregular automorphism. J. Algebraic Combin., 25, 217–232.
[66] Gorenstein, D., and Lyons, R. 1983. The local structure of finite groups of characteristic 2 type. Mem. Am. Math. Soc., 276.
[67] Gorenstein, D., Lyons, R., and Solomon, R. 1998. The Classification of the Finite Simple Groups. Number 3. Mathematical Surveys and Monographs, vol. 40. American Mathematical Society, Providence, RI.
[68] Guralnick, R. M. 1990. Zeroes of permutation characters with applications to prime splitting and Brauer groups. J. Algebra, 131, 294–302.
[69] Guralnick, R. M.Conjugacy classes of derangements in finite transitive groups. Proc. Steklov Inst. Math. In press.
[70] Guralnick, R. M., and Kantor, W. M. 2000. Probabilistic generation of finite simple groups. J. Algebra, 234, 743–792.
[71] Guralnick, R. M., Müller, P., and Saxl, J. 2003. The rational function analogue of a question of Schur and exceptionality of permutation representations. Mem. Am. Math. Soc., 773.
[72] Guralnick, R. M., and Saxl, J. 2003. Generation of finite almost simple groups by conjugates. J. Algebra, 268, 519–571.
[73] Guralnick, R. M., and Wan, D. 1997. Bounds for fixed point free elements in a transitive group and applications to curves over finite fields. Isr. J. Math., 101, 255–287.
[74] Hartley, R. W. 1925. Determination of the ternary collineation groups whose coefficients lie in the GF(2n). Ann. Math., 27, 140–158.
[75] Herstein, I. N. 1975. Topics in Algebra (Second edition). John Wiley & Sons, New York.
[76] Hiss, G., and Malle, G. 2001. Low-dimensional representations of quasi-simple groups. LMS J. Comput. Math., 4, 22–63.
[77] Isbell, J. R. 1957. Homogeneous games. Math. Student, 25, 123–128.
[78] Isbell, J. R. 1960. Homogeneous games. II. Proc. Am. Math. Soc., 11, 159–161.
[79] Isbell, J. R. 1964. Homogeneous games. III. Pages 255–265 of: Advances in Game Theory. Princeton University Press, Princeton, NJ.
[80] Jones, G. A. 2002. Cyclic regular subgroups of primitive permutation groups. J. Group Theory, 5, 403–407.
[81] Jones, J. W., and Roberts, D. P. 2014. The tame-wild principle for discriminant relations for number fields. Algebra Number Theory, 8, 609–645.
[82] Jordan, C. 1872. Recherches sur les substitutions. J. Math. Pures Appl. (Liouville), 17, 351–367.
[83] Jordan, D. 1988. Eine Symmetrieeigenschaft von Graphen. Pages 17–20 of: Graphentheorie und ihre Anwendungen (Stadt Wehlen, 1988). Dresdner Reihe Forsch., vol. 9. Päd. Hochsch., Dresden.
[84] Khukhro, E. I., and Mazurov, V. D. (eds.). 2014. The Kourovka Notebook: Unsolved Problems in Group Theory (Eighteenth edition). Institute of Mathematics, Novosibirsk.
[85] Kleidman, P. B. 1987. The maximal subgroups of the finite 8-dimensional orthogonal groups PO8+ (q) and of their automorphism groups. J. Algebra, 110, 173–242.
[86] Kleidman, P., and Liebeck, M. 1990. The Subgroup Structure of the Finite Classical Groups. London Mathematical Society Lecture Note Series, vol. 129. Cambridge University Press, Cambridge.
[87] Knapp, A.W. 2007. Advanced Algebra. Cornerstones. Birkhäuser, Boston, MA.
[88] Kutnar, K., and Šparl, P. 2010. Distance-transitive graphs admit semiregular automorphisms. Eur. J. Combin., 31, 25–28.
[89] Leighton, F. T. 1983. On the decomposition of vertex-transitive graphs into multicycles. J. Res. Natl. Bur. Stand., 88, 403–410.
[90] Li, C. H. 2003. The finite primitive permutation groups containing an abelian regular subgroup. Proc. London Math. Soc., 87, 725–747.
[91] Li, C. H. 2005. Permutation groups with a cyclic regular subgroup and arc transitive circulants. J. Algebraic Combin., 21, 131–136.
[92] Li, C. H. 2006. Finite edge-transitive Cayley graphs and rotary Cayley maps. Trans. Am. Math. Soc., 358, 4605–4635.
[93] Liebeck, M. W., and O'Brien, E. A. Conjugacy classes in finite groups of Lie type: representatives, centralizers and algorithms. In preparation.
[94] Liebeck, M. W., Praeger, C. E., and Saxl, J. 1988. On the O'Nan–Scott theorem for finite primitive permutation groups. J. Aust. Math. Soc. Ser. A, 44, 389–396.
[95] Liebeck, M. W., Praeger, C. E., and Saxl, J. 2000. Transitive subgroups of primitive permutation groups. J. Algebra, 234, 291–361.
[96] Liebeck, M. W., and Seitz, G. M. 2012. Unipotent and Nilpotent Classes in Simple Algebraic Groups and Lie Algebras. Mathematical Surveys and Monographs, vol. 180. American Mathematical Society, Providence, RI.
[97] Liebeck, M. W., and Shalev, A. 1999. Simple groups, permutation groups, and probability. J. Am. Math. Soc., 12, 497–520.
[98] Lübeck, F. 2001. Small degree representations of finite Chevalley groups in defining characteristic. LMS J. Comput. Math., 4, 135–169.
[99] Malle, G., and Testerman, D. 2011. Linear Algebraic Groups and Finite Groups of Lie Type. Cambridge Studies in Advanced Mathematics, vol. 133. Cambridge University Press, Cambridge.
[100] Malnič, A., Marušič, D., Šparl, P., and Frelih, B. 2007. Symmetry structure of bicirculants. Discrete Math., 307, 409–414.
[101] Marušič, D. 1981. On vertex symmetric digraphs. Discrete Math., 36, 69–81.
[102] Marusic, D., and Scapellato, R. 1998. Permutation groups, vertex-transitive digraphs and semiregular automorphisms. Eur. J. Combin., 19, 707–712.
[103] McKay, B. D., and Royle, G. F. 1990. The transitive graphs with at most 26 vertices. Ars Combin., 30, 161–176.
[104] Mitchell, H. H. 1911. Determination of the ordinary and modular ternary linear groups. Trans. Am. Math. Soc., 12, 207–242.
[105] Mitchell, H. H. 1914. The subgroups of the quaternary abelian linear group. Trans. Am. Math. Soc., 15, 379–396.
[106] Montmort, P. R. de. 1708. Essay d'analyse sur les Jeux de Hazard. Quillau, Paris.
[107] Neumann, P. M., and Praeger, C. E. 1998. Derangements and eigenvalue-free elements in finite classical groups. J. London Math. Soc., 58, 564–586.
[108] Pless, V. 1964. On Witt's theorem for nonalternating symmetric bilinear forms over a field of characteristic 2. Proc. Am. Math. Soc., 15, 979–983.
[109] Praeger, C. E., Li, C. H., and Niemeyer, A. C. 1997. Finite transitive permutation groups and finite vertex-transitive graphs. Pages 277–318 of: Graph Symmetry (Montreal, 1996). NATO Advanced Science Institutes Series C: Mathematical and Physical Sciences, vol. 497. Kluwer, Dordrecht.
[110] Sabidussi, G. 1958. On a class of fixed-point-free graphs. Proc. Am. Math. Soc., 9, 800–804.
[111] Saxl, J., and Seitz, G. M. 1997. Subgroups of algebraic groups containing regular unipotent elements. J. London Math. Soc., 55, 370–386.
[112] Schur, I. 1933. Zur Theorie der einfach transitiven Permutationsgruppen. S. B. Preuss. Akad. Wiss., Phys.-Math. Kl., 598–623.
[113] Serre, J.-P. 2003. On a theorem of Jordan. Bull. Am. Math. Soc., 40, 429–440.
[114] Spiga, P. 2013. Permutation 3-groups with no fixed-point-free elements. Algebra Colloq., 20, 383–394.
[115] Steinberg, R. 1968. Lectures on Chevalley Groups. Department of Mathematics, Yale University.
[116] Suzuki, M. 1986. Group Theory II. Springer, New York.
[117] Takács, L. 1979/1980. The problem of coincidences. Arch. Hist. Exact Sci., 21, 229–244.
[118] Taylor, D. E. 1992. The Geometry of the Classical Groups. Sigma Series in Pure Mathematics, vol. 9. Heldermann Verlag, Berlin.
[119] Wall, G. E. 1963. On the conjugacy classes in the unitary, symplectic and orthogonal groups. J. Aust. Math. Soc., 3, 1–62.
[120] Wielandt, H. 1964. Finite Permutation Groups. Academic Press, New York.
[121] Wilson, R. A. 1985. Maximal subgroups of automorphism groups of simple groups. J. London Math. Soc., 32, 460–466.
[122] Wilson, R. A. 2009. The Finite Simple Groups. Graduate Texts in Mathematics, vol. 251. Springer, London.
[123] Zsigmondy, K. 1892. Zur Theorie der Potenzreste. Monatsh. Math. Phys., 3, 265–284.